Pennsylvania, 2017Damaging Winds in Pennsylvania, February 12, 2017
February 12, 2017 · NWS CTP · 6 events in 4 counties and zones
A cold front crossed the Mid-Atlantic area during the evening hours of February 12th, with a line of low-topped showers and thunderstorms developing along the front. This line was able to mix down strong winds from just off the surface, and produced a swath of 60 mph winds that knocked down trees and power lines from the Laurel Highlands eastward across the south-central mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front crossed the Mid-Atlantic area during the evening hours of February 12th, with a line of low-topped showers and thunderstorms developing along the front. This line was able to mix down strong winds from just off the surface, and produced a swath of 60 mph winds that knocked down trees and power lines from the Laurel Highlands eastward across the south-central mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 12, 8:22 PM EST, 18 minutes earlier.
Area forecast discussion, Feb 12, 8:22 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
822 PM EST Sun Feb 12 2017
.SYNOPSIS...
A potent storm system with multiple facets and threats will
move through the region late today through Monday. High
pressure will return with fair and mild conditions for Tuesday
with much lighter wind. Another potent upper level disturbance
and surface cold front will move southeast from the Upper Great
Lakes and bring the cold air back to the state for Wednesday
through Friday. Abnormally warm air looks like it returns for
next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A line of low topped thunderstorms has formed over SWRN Pa and
has been associated with sporadic wind damage.
The main surface low is now south of New England and deepening
rapidly. Cold air is now pouring into the local area and the
line of convection is associated with a weak secondary trof in
the colder airmass.
Surface winds not associated with the gusty thunderstorms will
be on the increase as the gradient tightens and a strong
isallobaric pressure rise slides across the region. Bufkit
soundings support frequent gusts developing on the 35-50 mph
range over the next several hours and continue into Monday.
The QPF for the rest of today from some bands of fast moving
showers will be less than one tenth of an inch, and the
combination with limited additional snowmelt/runoff will not be
enough to cause any flooding problems.
As the colder air pours into the region and we develop a deep NW
flow over the Gr Lakes, lake and orographically enhanced snow
showers will be on the increase into NWRN Pa and the Laurel
Highlands.
Snow accumulations over the far NW will be enough to create
hazardous travel. There will be a favorable fetch off Lake Erie and
there will also be quite a bit of speed shear and gusty winds.
Will hold the LES warning to Warren Co for now, and an advisory
McKean Co. The fetch is not favorable for heavy snow for much
of the area, but the Laurels and their upslope help will
probably tack on another 1-3" to the coating which may occur
during the push of cold air early in the night. Potter Co and
maybe even Elk Co may need an advy for snow eventually if the
bands are more persistent than currently anticipated - but
confidence is low for that at this time. The bands will be
numerous, but also fast moving and a fairly short distance away
from the lake.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
The wind decreases gradually in the afternoon, but will still
be quite gusty (30-35 mph) as the low pulls northeast of Cape
Cod. The snow showers also diminish/dissipate fairly quickly as
the subsidence inversion base drops steadily. Max temps Monday
will be near normal (about 40F) in the eastern valleys with the
strong downslope flow and eventual clearing. However, highs will
stay 5-10F short of normal elsewhere.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
The winds will gradually slacken Monday night into Tuesday as a
ridge of high pressure slides east from the Ohio Valley.
An area of low-mid level warm advection-induced light snow may
brush the NW mtns Tuesday as another nrn stream wave approaches
from the Upper Glakes. This wave of moisture and instability
will drop through Tuesday night into Wednesday, though most
precipitation should be relegated to the mountains.
SFC low has shifted further north with cold air back into the
region mid week through the end of the week. Light precipitation
possible with another shot of cold air and gusty NW winds
through the mtns. The influx of cold air will shift as a ridge
will builds in into next weekend. Currently 850mb temps are in
the +4C range so expect warmer temperatures.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
A cold front will sweep through central Pa this evening,
accompanied by a round of snow showers/squalls across the NW
Mtns and rain showers elsewhere. IFR CIGs from IPT south to
MDT/LNS will give way to rapid improvement by around 02Z-03Z, as
drier air works in behind the front. Main story across the
entire region will be the strong, gusty WNW winds following the
frontal passage. Model soundings support frequent gusts
overnight of around 40kts with peak gusts close to 50kts
possible, mainly across southern Pa.
Behind the front, model soundings support mainly VFR conditions
east of the mountains overnight. However, residual low level
moisture ascending the Allegheny Plateau will result in
lingering snow showers with occasional IFR VIS reductions at
BFD and JST.
Gradual improvement is expected Monday, as high pressure
approaches from the Midwest. However, MVFR CIGs/flurries appear
likely at BFD/JST for much of the day. Bufkit soundings support
wind gusts to around 45kts across southeast Pa during the
morning (35kts northwest Pa), then gradually diminishing winds
toward evening.
Outlook...
Tue...No sig wx expected.
Wed-Thu...Sct shsn/VIS reduction possible BFD/JST.
Fri...No sig wx expected.
&&
.EQUIPMENT...
KFIG surface observation will be off line until further notice
due to failed power feed.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 1 PM EST Monday for PAZ006-010>012-017>019-
024>028-033>035-037-041-042-045-046-049>053.
Wind Advisory until 5 PM EST Monday for PAZ036-056>059-063>066.
Winter Weather Advisory until 1 PM EST Monday for PAZ024-033.
Lake Effect Snow Advisory until 1 PM EST Monday for PAZ005.
Wind Advisory until 4 AM EST Monday for PAZ004-005.
Lake Effect Snow Warning until 1 PM EST Monday for PAZ004.
&&
SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...Lambert
LONG TERM...Lambert/Ceru
AVIATION...Fitzgerald
EQUIPMENT...
Hazardous weather outlook, Feb 12, 4:57 PM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
457 PM EST Sun Feb 12 2017
PAZ036-056-057-059-063>066-132200-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
457 PM EST Sun Feb 12 2017
...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM EST
MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ019-025>028-034-035-132200-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
457 PM EST Sun Feb 12 2017
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ012-018-037-041-042-132200-
Northern Clinton-Northern Centre-Tioga-Northern Lycoming-Sullivan-
457 PM EST Sun Feb 12 2017
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004-132200-
Warren-
457 PM EST Sun Feb 12 2017
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 PM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Lake Effect Snow Warning.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Lake Effect Snow Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ024-033-132200-
Cambria-Somerset-
457 PM EST Sun Feb 12 2017
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ017-132200-
Clearfield-
457 PM EST Sun Feb 12 2017
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ006-010-011-132200-
Potter-Elk-Cameron-
457 PM EST Sun Feb 12 2017
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ005-132200-
McKean-
457 PM EST Sun Feb 12 2017
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Lake Effect Snow Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Lake Effect Snow Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ045-046-049>053-132200-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
457 PM EST Sun Feb 12 2017
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ058-132200-
Schuylkill-
457 PM EST Sun Feb 12 2017
...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM EST
MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Somerset
- When
- February 12, 8:40 PM EST
- Where
- Somerset County, Berlin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.920, -78.950
A severe thunderstorm produced 60 mph winds and knocked down trees around Berlin in Somerset County.
Thunderstorm Wind, Blair
- When
- February 12, 8:45 PM EST
- Where
- Blair County, 1.65 mi WSW of Klahr
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.291, -78.549
A severe thunderstorm produced 60 mph winds and knocked down trees and wires around Blue Knob in western Blair County.
Thunderstorm Wind, Huntingdon
- When
- February 12, 9:00 PM EST
- Where
- Huntingdon County, 1.12 mi NE of Cottage
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 40.630, -77.963
A severe thunderstorm producing winds estimated near 60 mph caused a barn collapse that killed four calves in West Township.
Thunderstorm Wind, Huntingdon
- When
- February 12, 9:15 PM EST
- Where
- Huntingdon County, 0.53 mi E of Huntingdon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.500, -78.010
A line of severe thunderstorms produced 60 mph winds and knocked down trees across Huntingdon County.
Thunderstorm Wind, Franklin
- When
- February 12, 9:55 PM EST
- Where
- Franklin County, 0.69 mi N of Mercersburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 39.830, -77.900
A line of severe thunderstorms produced 60 mph winds and knocked down trees across southwestern Franklin County.
Thunderstorm Wind, Franklin
- When
- February 12, 9:56 PM EST
- Where
- Franklin County, 1.81 mi S of Zullinger
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.744, -77.627
A severe thunderstorm producing winds estimated near 60 mph knocked over a shed near the intersection of Marsh Road and Salem Church Road in Washington Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, February 12, 20171 death · $1,000 · 2 events
- Winter Storm in Vermont, February 12 to 13, 2017$210,000 · 16 events
- High Wind and Strong Wind in Pennsylvania, February 12 to 13, 2017$150,000 · 54 kt wind · 3 events
- Winter Storm in New York, February 12 to 13, 2017$100,000 · 9 events
- Heavy Snow in New York, February 12 to 13, 2017$50,000 · 3 events
- Damaging Winds in Maryland, February 12, 201763 kt wind · 36 events
- Winter Storm and High Wind in New York, February 12 to 13, 201751 kt wind · 31 events
- High Wind in Virginia, February 12 to 13, 2017$26,000 · 56 kt wind · 10 events
- Blizzard and Heavy Snow in Maine, February 12 to 13, 201722 events
- High Wind and Strong Wind in West Virginia, February 12 to 13, 2017$25,000 · 50 kt wind · 2 events
- High Wind in Maryland, February 12 to 13, 201763 kt wind · 16 events
- Damaging Winds in Virginia, February 12, 201757 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669712, 669713, 670165, 669714, 669715, 670583.